Louisiana, 2021

Funnel Cloud in Louisiana, August 19, 2021

August 19, 2021 · NWS SHV · 1 event in 1 county or zone

A weak upper level trough lingered across East Texas, North Louisiana, and Southern Arkansas on August 19th, with afternoon heating contributing to scattered showers and thunderstorms across much of the Ark-La-Tex. Weak wind shear was in place atop a very moist air mass in place, although these storms periodically merged with each other through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level trough lingered across East Texas, North Louisiana, and Southern Arkansas on August 19th, with afternoon heating contributing to scattered showers and thunderstorms across much of the Ark-La-Tex. Weak wind shear was in place atop a very moist air mass in place, although these storms periodically merged with each other through the afternoon. One such occurrence took place just west of Minden in Webster Parish, where multiple photos of a funnel cloud were posted to social media. Following surveys by law enforcement and emergency management, no damage was found and thus, this funnel cloud did not touch down as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 12:49 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 19, 12:49 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
149 PM CDT Thu Aug 19 2021

.SHORT TERM.../Tonight through Friday Night/

Upper-level disturbance to push convection through the region late
this afternoon into this evening. Locally heavy rainfall can be
expected with most storms as precipitable water values continue to
exceed two inches. Storms to dissipate around sunset with
temperatures forecast to fall into the mid 70s.

Could see some low clouds across the region by daybreak followed
by gradual clearing as diurnal mixing begins to increase by mid-
morning. With upper-level ridge forecast to build across the
region on Friday, convection will be mainly confined to northeast
Louisiana and southwest Arkansas. The bigger concern, however,
will be heat index values approaching Heat Advisory criteria
across mainly north Louisiana and southern Arkansas due to
temperatures forecast to climb into the mid 90s and dewpoints in
the mid 70s.

Otherwise, dry conditions expected on Friday night with overnight
low temperatures forecast to fall into the mid 70s. /05/

.LONG TERM.../Saturday through Thursday Night/

The upper level ridge will be firmly in place by Saturday, and will
control the prevailing pattern for the majority of the coming week.
This weekend will see little to no chance of rainfall across the
Four State Region, with low end PoPs only entering the picture
Sunday afternoon, and only in our easternmost parishes of north
central Louisiana. Monday will see slightly higher PoPs over these
same zones.

As the upper level ridge starts to shift westward on Tuesday, rain
chances will start to expand to cover the southeastern half of the
CWA. The reduced influence of the ridge will allow chances of
afternoon thunderstorms to increase in confidence and coverage with
each day of the coming week.

Low temperatures will remain in the mid to upper 70s this weekend
and through next week. High temperatures Saturday afternoon will
reach the mid 90s across much of the area, climbing into the upper
90s in our southernmost zones. The hottest string of days will be
Sunday through Wednesday, with highs in the upper 90s areawide,
approaching triple digits at some sites, with heat indices well over
100F, likely high enough to necessitate advisories in most
locations. By next Thursday, highs look to be back in the mid 90s
across the ArkLaTex.

/26/

&&

.PREV DISCUSSION... /issued 1232 PM CDT Thu Aug 19 2021/

AVIATION...

For the 19/18Z Taf cycle, convection will be fairly widespread
through 19/20Z across much of the east Texas terminals as well as
SHV. Convection to become more consolidated and move through
MLU/ELD from 19/20Z to 20/00Z before exiting the region to the
northeast. Otherwise, VFR conditions to prevail outside of
convection through 20/11Z as low clouds bring MVFR ceilings to
most terminal sites. Conditions to gradually improve through
mid-morning Friday. Expect light south winds around 5 knots
tonight becoming southwest at 10 kts and gusty on Friday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  76  96 /  20  10   0  10
MLU  75  94  75  96 /  20  40   0  10
DEQ  74  92  74  94 /  30  20   0  10
TXK  76  94  77  94 /  30  20   0  10
ELD  73  92  74  94 /  30  30   0  10
TYR  77  93  77  94 /  10  10   0   0
GGG  75  93  75  93 /  10  10   0   0
LFK  76  96  75  97 /  10  20   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/26
Hazardous weather outlook, Aug 19, 12:47 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
147 PM CDT Thu Aug 19 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
147 PM CDT Thu Aug 19 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will continue through the rest of today.
A few of the storms will have heavy downpours which could lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and thunderstorms will diminish with most of the area
drying out this weekend into early next week. Chances for showers
and thunderstorms will return across most of the area by mid-week
with localized heavy rainfall possible.

Temperatures will warm to near triple digits with heat indices
nearing Heat Advisory criteria Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Aug 19, 11:31 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1231 PM CDT Thu Aug 19 2021

LAZ001-010-TXZ151-191815-
De Soto LA-Caddo LA-Panola TX-
1231 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern De
Soto, southwestern Caddo Parishes in northwestern Louisiana and
eastern Panola Counties through 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Carthage, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shreveport, Greenwood, Stonewall, Midyett, Keithville, Deadwood,
Front, Spring Ridge, Cross Lake and Forbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3204 9418 3214 9429 3239 9407 3239 9404
      3241 9404 3254 9393 3238 9367
TIME...MOT...LOC 1730Z 227DEG 24KT 3215 9417

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 19, 11:35 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1235 PM CDT Thu Aug 19 2021

TXZ126-138-191815-
Harrison TX-Marion TX-
1235 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Marion and
northern Harrison Counties through 115 PM CDT...

At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harleton, or 15 miles northeast of Longview, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jefferson, Berea, Harleton, Lodi, Woodlawn, Uncertain, Lassater,
Nesbitt and Pruett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3288 9445 3288 9424 3270 9413 3254 9457
      3270 9470
TIME...MOT...LOC 1735Z 234DEG 23KT 3267 9457

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 19, 12:26 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
126 PM CDT Thu Aug 19 2021

LAZ001-002-191900-
Bossier LA-Caddo LA-
126 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Caddo
and northwestern Bossier Parishes through 200 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belcher, or 18 miles north of Shreveport, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vivian, Plain Dealing, Oil City, Mooringsport, Hosston, Belcher, Ida,
Gilliam, Dixie, Alden Bridge, Caddo Lake, Cavett and Bolinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 9392 3302 9377 3294 9354 3261 9383
      3269 9405 3273 9405
TIME...MOT...LOC 1826Z 210DEG 20KT 3273 9388

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 19, 12:29 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
129 PM CDT Thu Aug 19 2021

LAZ002-003-191915-
Bossier LA-Webster LA-
129 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern Webster
and central Bossier Parishes through 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eastwood, or near Bossier City, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bossier City, Minden, Haughton, Doyline, Dixie Inn, Eastwood,
Fosters, Princeton, Fillmore, Bodcau, Bellevue, Barksdale Air Force
Base, Gilark, Sligo and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3238 9352 3246 9367 3246 9370 3247 9369
      3249 9370 3277 9353 3262 9326
TIME...MOT...LOC 1829Z 210DEG 20KT 3250 9357

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 19, 12:31 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
131 PM CDT Thu Aug 19 2021

TXZ096-097-109-111-112-191915-
Cass TX-Bowie TX-Red River TX-Morris TX-Titus TX-
131 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of Cass, southwestern
Bowie, northern Morris, northeastern Titus and southeastern Red River
Counties through 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Wilkerson to near Linden.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atlanta, Linden, De Kalb, Queen City, Naples, Maud, Omaha, Bivins, Us
259 And I 30 Intersection, Cookville, Rocky Branch, Dalby Springs,
Fairview, Bloomburg, Douglassville, Marietta, Spring Hill, Lydia, Red
Hill and Bryans Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3357 9472 3316 9404 3307 9404 3289 9441
      3326 9503
TIME...MOT...LOC 1831Z 230DEG 19KT 3327 9491 3297 9443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 19, 1:06 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
206 PM CDT Thu Aug 19 2021

LAZ002-010>012-191930-
De Soto LA-Bossier LA-Bienville LA-Red River LA-
206 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of east central De
Soto, northwestern Red River, southwestern Bienville and southeastern
Bossier Parishes through 230 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Coushatta, or 14 miles northeast of Mansfield,
moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hall Summit, Crichton, Loggy Bayou and Grand Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 9360 3220 9353 3225 9346 3226 9348
      3225 9348 3228 9352 3239 9349 3227 9320
      3201 9341
TIME...MOT...LOC 1906Z 205DEG 17KT 3212 9347

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

05

The radar

The Shreveport radar (KSHV), 53 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Webster

When
August 19, 1:07 PM CST
Where
Webster County, 0.61 mi SSE of Gilark
Reported by
Social Media
Coordinates
32.622, -93.315

Multiple photos of a funnel cloud just west of Minden were posted to social media. Law enforcement and emergency management surveyed the area, but found no damage on the ground. Thus, the funnel cloud did not touch down as a tornado.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968045.